Welcome to BenzoBuddies.
Just to expand upon what Bobers wrote: smaller, more frequent cuts are better tolerated that larger, less frequent cuts. At this stage, you will proably fair better if you cut by 0.5mg every two weeks rather than 1mg every month. Unfortunately, insomnia is par for the course for very many tapering off benzos, or as you have experienced, even when not tapering.
It is also worth baring in mind that getting off is the goal - how quickly you achieve this is unimportant. You need to function - you need to account of this when tapering. Please do keep in mind that the insomnia is just part of the process, try not worry about it, it will pass.
Although I recommend that you allow as much time as you need between each cut, some have become so totally tolerant of benzos, it makes no difference how long they wait, they will still experience some tolerance withdrawal symptoms. The fact that you have experienced this before made it highly likely that you would experience it again when tapering of the Valium. If you find that no matter how long you stick at a particular dose you still experience withdrawal effects, then you have no choice but to grin and bare it, and continue tapering off. This does not mean that you should taper off at an accelerated pace (you will only make things worse), but it does mean that you press forward.
The good news is that as your dose continues to diminish, you will probably feel more clear-headed. Nothing is written in stone with benzo withdrawals, so you might well experience improvements with the insomnia too as you continue to taper. Your brain chemistry is repairing itself as you taper; it only stands to reason that the less Valium there is in your system, the more your GABA system will return normal functioning. Again, don't take that as a signal to taper off too quickly, as it would seem that we have a maximum rate of repair, so a too rapid withdrawal only results in you experiencing more extreme withdrawal effects whilst your brain functioning returns to normal at a similar rate to that it would have done if you tapered more slowly.
I just want to reassure you, you will get better, and you will get through this. There are lot of members who have recently reported problems with insomnia. They will have plenty to say about the various sleep aids, I'm sure. You can also try the search function (from the green menu bar) to find the recent threads yourself.
Take care, and good luck.